CAN YOU HEAR ME NOW?

Problem

Are painkillers also killing your hearing? When you think of risk factors for hearing loss, over-the-counter pain relievers probably aren't among them. But a Harvard study published in the American Journal of Epidemiology suggests that frequent use of ibuprofen (Advil, Motrin) or acetaminophen (Tylenol) may be an important contributor.

In the study, women who took the pain relievers at least twice a week were more likely to experience hearing loss, and more frequent usage increased the risk by up to 24%. The findings are similar to a study of men and hearing loss, although aspirin was also found to contribute to risk in that study.

Researchers speculate that the pain relievers may be damaging the cochlea, the snail-shaped hearing mechanism in your inner ear. "Ibuprofen can reduce blood flow to the cochlea, which could result in cellular damage and cell death. Acetaminophen may deplete the antioxidant glutathione, which protects the cochlea from damage," says study author Dr. Sharon Curhan, instructor in medicine at Harvard Medical School.

Does this mean you should think twice before popping a pill for headache or back pain? These medicines do provide good pain relief for many people. "However, frequent use of these medications and use over long periods of time may increase the risk of hearing loss and may cause other adverse health effects. Therefore, it is important to take these medications mindfully and to limit their use as much as possible," says Dr. Curhan. As always, talk to your doctor before making any changes in your medication use.

www.health.harvard.edu